Vignette | Stroke Alert > CE461
Nurse.com | Where nurses are

FAQContact usTerms of servicePrivacy Policy

Stroke Alert
Brain Attack — Think TPA!
by Anna Ver Hage, MSN, AGACNP, CCRN, CNRN
CE461 | 1.00 contact hrs

Please review the required clinical vignette below and answer the quiz questions.
You must answer all questions correctly to proceed. If you answer a question incorrectly, we will provide a clue to the correct answer.

Once you successfully completed the short test associated with the clinical vignette, proceed to the multiple-choice exam.
To earn contact hours, you must achieve a score of 75% on your exam. You may retake the test as many times as necessary to pass the test.


Janet, age 65, has a history of hypertension, hypercholesterolemia, and atrial fibrillation. She returns to the telemetry unit at 9:30 a.m. after a diagnostic cardiac catheterization. At 10 a.m., she develops a right facial droop, garbled speech, and right-sided paralysis of her upper extremity. Her vital signs are BP 200/110, T 98.4, P 86, R 22. She weighs 56 kg. The nurse notifies the stroke team. At 10:40 a.m., a stat CT scan of the brain shows no evidence of an intracerebral hemorrhage. Lab values are hemoglobin 13.4 and hematocrit 39.6; platelet count 180,000; prothrombin time 13.6; international normalized ratio 1.1; partial thromboplastin time 25; and glucose 210. She is given labetalol 10 mg IV. At 11 a.m., Janet’s blood pressure is 170/90 and she receives IV recombinant tissue plasminogen activator (rtPA).

1 ) Janet’s stroke is most likely due to:




2 ) If the neurologist orders IV rtPA of 0.9 mg/kg for Janet, the bolus dose would be:




3 ) Which should be administered to Janet to reduce the risk of developing an intracerebral hemorrhage associated with rtPA administration for an acute ischemic stroke?




4 ) After rtPA administration, the nurse should monitor Janet for: